MAUDE Adverse Event Report: ZIMMER BIOMET, INC. BIOMET ILOK PRI TIB TRAY 79MM; PROSTHESIS, KNEE

ZIMMER BIOMET, INC. BIOMET ILOK PRI TIB TRAY 79MM; PROSTHESIS, KNEE
Catalog Number 141215
Medical Device Problem Codes Fracture (1260); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Adhesion(s) (1695); Granuloma (1876); Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Scar Tissue (2060); Synovitis (2094); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530); Swelling/ Edema (4577); Bursitis (4832); Joint effusion (4849)
Date of Event 12/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10: medical product: biomet finned pri stem 80x15mm: catalog#141320, lot#909350; vanguard cr ilok fem-rt 67.5: catalog#183010, lot#j7053514; vngd ant stblzd brg 14x79: catalog#189104, lot#899990; optipac 80 refob bone cmt r-3: catalog#4712500398-3, lot#ay47dk0806.G2: foreign: germany the product will not be returned to zimmer biomet for investigation, as the product location is unknown.The investigation is in process.Upon receipt of additional information or completion of the investigation, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent a right total knee arthroplasty.Subsequently, several months post-implantation, the patient presented with recurrent pain and swelling as well as squeaking in the implanted knee.Approximately one (1) year and four (4) months post-implantation, the patient underwent revision surgery where significant synovitis, bursitis, scar tissue, and metallosis were encountered.The surgeon found the tibial implant fractured and loose with the cement under the tibial implant also shattered.The femoral component was found to be intact and left in place.The tibial components were replaced and the native patella was resurfaced.The patient reported no pain or difficulties and was satisfied with mobility and joint function at three weeks post-implantation.
 
Event or Problem Description
No further event information at time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Visual inspection of the returned tibial tray confirms that the device is fractured.Visual inspection of the returned stem found it to exhibit minor signs of use (surface scratches /nicks /dings) and has the fractured piece of the tibial tray lodged in the shaft.Visual inspection of the returned screw and locking tray shows signs of use.Further analysis of the fractured surface of the tibial tray found it to be consistent with presence of fatigue striations on the device surface suggesting the fatigue mode of failure.Device history record was reviewed and no discrepancies related to the reported event were found.Medical records provided were reviewed.The revision operative notes confirms that rupture of the cone in the area of the modular tibial component with subsequent severe metallosis was encountered.Tibial component wobbles in itself and the plate can be lifted off¿a broken plug-in cone and completely shattered bone cement under the tibial plate are revealed.This explains the green-black discoloration with huge foreign body granuloma and metallosis.Office notes prior to the revision surgery state that patient is experiencing pain, limited rom, swelling, massive synovitis, massive bursitis, foreign body granuloma, osteophytes, scar tissue, contracture.X-ray images were assessed but not sent to mmi as medical records provide sufficient dictation of findings.Root cause was unable to be determined.Reported event was confirmed by review of medical records and evaluation of returned device.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections have been updated: b4; b5; g3; h2; h6; h11.Visual inspection of the returned tibial tray confirms that the device is fractured.Visual inspection of the returned stem found it to exhibit minor signs of use (surface scratches /nicks /dings) and has the fractured piece of the tibial tray lodged in the shaft.Visual inspection of the returned screw and locking tray shows signs of use.Further analysis of the fractured surface of the tibial tray found it to be consistent with presence of fatigue striations on the device surface suggesting the fatigue mode of failure.Device history record was reviewed and no discrepancies related to the reported event were found.Medical records provided were reviewed.During the total knee arthroplasty, a defect that remained relatively large medially under the prosthesis after resection of the foreign body granuloma.Tibial and femoral defects were filled with autografting (patient¿s own bone).The revision operative notes confirms that rupture of the cone in the area of the modular tibial component with subsequent severe metallosis was encountered.Tibial component wobbles in itself and the plate can be lifted off.A broken plug-in cone and completely shattered bone cement under the tibial plate are revealed.This explains the green-black discoloration with huge foreign body granuloma and metallosis.Office notes prior to the revision surgery state that patient is experiencing pain, limited rom, swelling, massive synovitis, massive bursitis, foreign body granuloma, osteophytes, scar tissue, contracture.Compared to the prior images, an increasing lysis margin around the defect filled with cement material under the tibial component medial and a comparative progression of the ossary defect zone below the tibial component medial on the outside corresponding to an osteolytic zone without recognizable signs of a fracture in the area of the tibial anchorage/stem.X-ray images were reviewed by third party healthcare professional state that there is radiolucency at the bone cement interface of the tibial component both medially and laterally.There is a possibility that there might not be enough cement mantle present along the tibial component medially and laterally.Bone consolidation/healing appears to be adequate along the medial tibial plateau.Investigation results concluded that the root cause of the reported event is attributed to non-device related factors and the patient condition due to the large bone defect at the medial side of the tibia.Reported event was confirmed by review of medical records and evaluation of returned device.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information at time of this report.

Brand Name
BIOMET ILOK PRI TIB TRAY 79MM
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer (Section G)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key19722263
Report Number0001825034-2024-01824
Device Sequence Number8191034
Product Code JWH
UDI-Device Identifier00887868247804
UDI-Public(01)00887868247804(17)300922(10)704740
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K171054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number141215
Device Lot Number704740
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer02/10/2025
04/10/2025
Initial Report FDA Received Date07/11/2024
Supplement Report FDA Received Date02/18/2025
04/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale
Patient Weight91 KG